Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 7, 2020, 6:22 PM CDT for Faulk County, South Dakota. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 7, 2020, 6:39 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:25 PM CDT | TORNADO | 4 W Burkmere, SD | A POLE BARN WAS COMPLETELY DESTROYED WITH ANCHORING POLES PULLED STRAIGHT UP OUT OF THE GROUND, A SECOND WELL ANCHORED OUTBUILDING RIPPED OFF THE FOUNDATION AND A THIRD OUTBUILDING TOSSED. DEBRIS FROM ALL THREE DESTROYED BUILDINGS WAS SPREAD BETWEEN ONE HALF T |
| Jun 7, 6:34 PM CDT | TSTM WND GST 67 | Brentwood Colony, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 539 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 17.5
The text
As transmitted.
731
WFUS53 KABR 072322
TORABR
SDC049-080000-
/O.NEW.KABR.TO.W.0001.200607T2322Z-200608T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
622 PM CDT Sun Jun 7 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Western Faulk County in north central South Dakota...
* Until 700 PM CDT.
* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Burkmere, or 11 miles west of Faulkton, moving
northeast at 55 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brentwood Colony around 635 PM CDT.
Norbeck around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4493 9937 4498 9946 4525 9931 4524 9926
4525 9899
TIME...MOT...LOC 2322Z 210DEG 47KT 4501 9937
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Lueck1 follow-up statement
339
WWUS53 KABR 072339
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
639 PM CDT Sun Jun 7 2020
SDC049-072349-
/O.CAN.KABR.TO.W.0001.000000T0000Z-200608T0000Z/
Faulk SD-
639 PM CDT Sun Jun 7 2020
...THE TORNADO WARNING FOR WESTERN FAULK COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.
LAT...LON 4493 9937 4498 9946 4525 9931 4524 9926
4525 9899
TIME...MOT...LOC 2337Z 210DEG 47KT 4520 9921
$$
LueckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:21 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 7, 3:21 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 321 PM CDT Sun Jun 7 2020 .SHORT TERM...(This Evening through Monday Night) Issued at 320 PM CDT Sun Jun 7 2020 Main concern in the near term is the potential for strong to severe thunderstorms late this afternoon and this evening as a cold front tracks across the area and encounter extreme instability. CAPE values of 3000-5000 J/kg will be common late this afternoon into the early evening hours. Bulk shear will increase into the 50 to 65 knot range along and ahead of the front, along with a low level jet increasing into the 50 to 70 knot range. This combination of factors will result in thunderstorm development, which looks to initiate around 22Z between the Missouri River and the James River Valley. The biggest question right now is whether these storms will take more of a northeast track as shown in the HRRR and the ARW, or if they line out and more more easterly as shown by the high resolution NAM and the NMM. There will be a bit of a stronger CAP over the southeastern part of the CWA, so for now, will lean toward the more northeasterly track solution and keep fairly low POPs across the east. Where the storms do develop, conditions will be highly favorable for them to go severe, with gusty winds and large hail the most likely threats. An isolated tornado or two cannot be ruled out due to the strong shear as well. May see some lingering showers across the far northeastern part of the CWA into the overnight hours. The frontal boundary stalls out over the far eastern CWA on Monday, but conditions during the day will be mainly dry with little else to support precipitation. By Monday night however, an upper trough will approach the region and will begin to meet up with the remnants of Tropical Storm Cristobal, and the stalled front looks to then become the focus for rainfall. The uncertain part now is just how far west this precipitation will reach, with some models keeping it east of the James River Valley, and others bringing it as far west as the Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches cannot be ruled out. Low temperatures tonight will range from the upper 50s northwest to the lower 70s east, with highs on Monday ranging from the mid 70s northwest to the lower 90s east. Lows Monday night will be in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 320 PM CDT Sun Jun 7 2020 The period begins on Tuesday with the remnant tropical system surging northwards into the Midwest. The storm system, along with a mid level trough passing through the region will bring showers and thunderstorms to the eastern half of the CWA. With a more stable environment, severe weather is not expected on Tuesday. Cooler, dry air will move into the region on Wednesday with boundary layer dew points in the mid 40s. The combination of steep low level lapse rates and some mid level moisture may result in isolated showers, mainly in the eastern CWA. Buffer soundings support gusty winds on Wednesday with a max gust of 30 to 35 knots. The rest of the long term will feature dry conditions with temperatures below, to near normal. Temperatures will be around normal on Saturday and Sunday with highs in the upper 70s, to the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1230 PM CDT Sun Jun 7 2020 Terminals KABR,KATY,KPIR,KMBG Strong to severe thunderstorms will develop between the Missouri River and the James River Valley late this afternoon, then will track east/northeast through the evening and early overnight hours. Periods of MVFR cigs and vsbys are possible with the storms. VFR conditions will prevail from the late overnight hours through the morning hours on Monday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...SD AVIATION...Parkin
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are again possible this afternoon and evening. Large hail and strong winds are the main threats. Isolated tornadoes are also possible. Localized heavy rain could occur. The main threat area will extend from the Missouri valley east to the James valley. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More severe storms and heavy rain are possible Monday afternoon and night over mainly northeast South Dakota and far western Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jun 7, 2:07 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
207 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND GST 5 S MORRISTOWN 45.87N 101.72W
06/06/2020 E60 MPH CORSON SD PUBLIC
ESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS
BLOWN DOWN TOO. TIME ESTIMATED ON RADAR.
&&
SDLocal storm report, Jun 7, 5:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 1 E OKATON 43.89N 100.87W
06/06/2020 JONES SD PUBLIC
METAL ROOF TORN OFF BUILDING.
&&
KFLocal storm report, Jun 7, 5:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
521 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 W BLUNT 44.52N 100.01W
06/07/2020 M1.50 INCH HUGHES SD EMERGENCY MNGR
&&
KFLocal storm report, Jun 7, 5:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 4 ESE ROSSEAU 44.29N 100.01W
06/07/2020 M53 MPH HUGHES SD MESONET
&&
KFLocal storm report, Jun 7, 5:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 4 W EUREKA 45.77N 99.71W
06/07/2020 M1.00 INCH MCPHERSON SD STORM CHASER
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 39 min |
| Jun 6, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| Jun 6, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 39 min |
| Jun 6, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Jones, Lyman, Potter and 2 more | 46 min |
| Jun 6, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 6, 10:47 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 39 min |
| Jun 6, 10:52 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hughes, Hyde, McPherson and 3 more | 35 min |
| Jun 7, 4:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 43 min |
| Jun 7, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 38 min |
| Jun 7, 5:32 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 43 min |
| Jun 7, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 38 min |
| Jun 7, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 41 min |
| Jun 7, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 22 min |
| Jun 7, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 45 min |
| Jun 7, 6:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 35 min |
| Jun 7, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter | 47 min |
| Jun 7, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 29 min |
| Jun 7, 6:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 44 min |
| Jun 7, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 27 min |
| Jun 7, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 44 min |
| Jun 7, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.